Drawbacks of Anti-Seizure Drug Cited

Times Staff Writer

Lab research indicates that Dilantin, a leading anti-seizure drug for epileptics, may in rare cases expose a patient to serious illnesses by weakening the body's immune system, a Utah State University scientist said at a medical conference in San Diego this week.

But epilepsy experts across the U.S. responded that they aren't troubled by researcher Nadine C. Margaretten's findings. Dilantin's drawbacks are more than outweighed by its ability to reduce the number of seizures, experts said.

Dilantin--its generic name is phenytoin (pronounced finny-toy-en )--causes a "significant" weakening of the activity of so-called natural killer (NK) cells, Margaretten said this week at the Society of Toxicology's annual conference at the Town and Country Hotel.

NK cells are important weapons in the body's immune system, which guards against infection.

Margaretten cautioned that her findings are tentative because she injected the Dilantin into human blood samples rather than living humans.

Still, Margaretten acknowledged that she was "pretty surprised" when she found that the more Dilantin she injected into a blood sample, the weaker the NK cells became.

For example, when she injected 10 micrograms of Dilantin into a milliliter solution containing "target" tumor cells, the NK cells attacked and destroyed 23% fewer target cells than normal. Forty micrograms of Dilantin caused a 61% weakening.

Margaretten cautioned that she isn't necessarily advocating restrictions on the use of Dilantin. "I don't want to bad-mouth phenytoin because it's such a valuable drug . . . it's very good for controlling specific types of seizures or epilepsies," and also neuralgia or nerve pain.

Immunosuppression caused by anti-seizure drugs is "a very, very minor problem. It really doesn't come up very often," said Dr. Allan Troupin, director of the Seizure Clinic at UCLA's Reed Neurologic Research Center, in a telephone interview.

Agreement came from Dr. Ilo Leppik, research director of an epilepsy center at the University of Minnesota at Minneapolis. "We've only had one patient of whom we definitely had evidence of an immunosuppressive syndrome that might have involved phenytoin."

The 22-year-old patient, who was seizure-free when taking Dilantin, was taken off the drug. As a result she now has an average of one a mild seizure each week, Leppik said.

Dilantin is manufactured by Parke-Davis, a branch of the pharmaceutical giant Warner-Lambert Co. of Morris Plains, N.J.

Parke-Davis spokesman Marshall Molloy said that he couldn't comment directly on Margaretten's work, but added that researchers at Parke-Davis "are indeed aware of the (previous) literature that has been published concerning immunosuppressive activity associated with anti-convulsants as a class of drugs. But (they) certainly don't feel the evidence accumulated to date warrants any specific conclusions being drawn on the issue, or indicates that any specific action should be taken or initiated."

Copyright © 2019, Los Angeles Times
EDITION: California | U.S. & World
67°